Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 9, NWS Charleston, SC

May 18, 2003Beaufort County, South Carolina

NWS Charleston, SC issued this flash flood warning at May 18, 2003, 7:06 AM EDT for Beaufort County, South Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2003, 7:06 AM EDT (11:06 UTC)
Expired
May 18, 2003, 9:00 AM EDT
In force
114 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 51 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 11.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 181108
FFWCHS
SCC013-181300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
706 AM EDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 900 AM EDT.

* AT 706 AM EDT...RADAR INDICATED VERY TORRENTIAL RAIN OCCURRING 2 
  MILES SOUTH OF PARRIS ISLAND. THE THUNDERSTORMS PRODUCING THE 
  HEAVY RAIN WERE STATIONARY.

* FLASH FLOODING WILL OCCUR IN AND AROUND...
  PARRIS ISLAND...
  CAT ISLAND...
  SCOTT...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

LAT...LON 3229 8075 3227 8065 3237 8052 3243 8066

$$

24
2 follow-up statements
000 
WGUS72 KCHS 181157
FFSCHS
SCC013-181215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
755 AM EDT SUN MAY 18 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BEAUFORT COUNTY UNTIL 
900 AM EDT...

AT 755 AM...RADAR INDICATED STATIONARY THUNDERSTORMS CONTINUING
OVER MUCH OF PARRIS AND ST HELENA ISLANDS. RADAR HAD ESTIMATED 
RAINFALL AMOUNTS OF OVER 5 INCHES SINCE 6 AM AT SEVERAL LOCATIONS
BORDERING THE PORT ROYAL SOUND. THE STORMS HAVE THE POTENTIAL TO
DUMP ANOTHER 2 INCHES PRIOR TO 9 AM. 

FLASH FLOODING IS EXPECTED IN AND AROUND...PARRIS ISLAND...PORT
ROYAL...AND SCOTT. 

IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

LAT...LON 3240 8047 3224 8052 3213 8089 3218 8091
          3238 8080

$$

24
000 
WGUS72 KCHS 181227
FFSCHS
SCC013-181300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
822 AM EDT SUN MAY 18 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR BEAUFORT COUNTY UNTIL 
900 AM EDT...

AT 820 AM...RADAR INDICATED SLOW-MOVING THUNDERSTORMS CONTINUING 
ACROSS MUCH OF HILTON HEAD...PARRIS...AND ST HELENA ISLANDS. RADAR 
HAD ESTIMATED RAINFALL AMOUNTS OF 3 TO 6 INCHES SINCE 5 AM AT 
SEVERAL LOCATIONS BORDERING THE PORT ROYAL SOUND. THE STORMS HAVE 
THE POTENTIAL TO PRODUCE AN ADDITIONAL 1 TO 2 INCHES INCHES PRIOR TO 
9 AM. 

FLASH FLOODING IS EXPECTED IN AND AROUND...PARRIS ISLAND...PORT
ROYAL...AND SCOTT. 

IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:05 AM EDT, 4 hours 1 minute earlier.

Area forecast discussion, May 18, 3:05 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
305 AM EDT SUN MAY 18 2003

BACKDOOR FRONT HAS PUSHED ON SOUTHWARD THRU CWFA AND IS DOWN NEAR
THE GA/FLA BORDER. FRONTAL BOUNDARY IS BECOMING MORE DIFFUSE WITH
TIME. ONSHORE FLOW WILL BECOME BETTER ENTRENCHED OVER THE AREA
TODAY AND CONTINUE FOR THE NEXT COUPLE OF DAYS. PLENTY OF STRATI CU
WILL BE AROUND WITH THE ELY FLOW AND AS A RESULT...TEMPS SHOULD NOT
GET OUT OF THE 70S OVER MOST OF MY SC COUNTIES TDA AND ONLY LWR 80S
AT BEST OVER SE GA COUNTIES. UPPER LEVEL LOW OVER THE LOWER
MISSISSPPI VALLEY WILL CONT TO DRIFT TO THE S AND WEAKEN OVER THE
NEXT COUPLE OF DAYS. HOWEVER SEVERAL WEAK IMPULSES WILL TREK
EASTWARD FROM THE LOW AND MOVE ACROSS THE MY CWFA. LI/S THIS AFTN
ARE EXPECTED TO BE IN THE -4 TO -6 RANGE. THE BEST DYNAMICS WILL BE
OVER SE GA. EXPECT SEA BREEZE TO INTERACT WITH THE REMNANT
BOUNDARIES FROM PREVIOUS CONVECTION AND WEAK S/WV ENERGY MOVING
ACROSS THE REGION TO TIGGER CONVECTION AGAIN THIS AFTERNOON. SPC
CURRENTLY HAS A LARGE PORTION OF CWFA IN THE SLIGHT RISK CAT. STILL
THINK SE GA WILL BE MOST FAVORABLE LOCATION IN MY CWA BUT CANNOT
RULE OUT ISOLD SVR COMPLETELY OVER S COASTAL SC. SEA BREEZE WILL BE
THE PRIMARY FOCUS FOR TSTMS MON THRU TUE. THEN NEXT FRONT APPROACHES
THE AREA LATE WED AND THU TO BRING A BETTER THREAT OF TSTMS. GFS HAS
THE FRONT MOVING TO COASTAL COUNTIES OF GA/SC DURING THE DAY THU AND
HANGING UP ALONG THE COAST INTO FRI. FRONT LOOKS LIKE IT SHOULD
CLEAR THE COAST FRI AND THINGS FINALLY DRY OUT OVER THE WEEKEND.

WILL HAVE TO KEEP A CLOSE WATCH ON PRECIP THAT DEVELOPS OVER
INTERIOR GA COUNTIES TODAY THRU MON. GROUND ALREADY SATURATED FROM
THE SLOW MOVING TSTMS ON SAT EVE. DOPPLER RADAR ESTIMATED AS MUCH AS
4 TO 8 INCHES OVER PORTIONS OF JENKINS...SCREVEN...CANDLER AND
BULLOCH COUNTIES.

MARINE...
IN THE SHORT TERM...SFC PRES GRADIENT PINCHED OFF ALONG THE SOUTH
CAROLINA COAST EARLY THIS MORNING. WILL HAVE A SCA TO INITIALIZE
FROM EDISTO BEACH TO S SANTEE. SCEC IN THE CHARLESTON HARBOR AND
THE OCEAN WATERS DOWN TO SAVANNAH WITH NO FLAGS IN OUR GEORGIA
WATERS...ALTHOUGH ELY FLOW SHOULD INCREASE TODAY.

SEAS PROBABLY WILL NOT HAVE MUCH TIME TO SUBSIDE WITH ONSHORE FLOW
LATE TODAY AND TONIGHT AND ANOTHER STRONG WEDGE REINFORCEMENT IS ON
TAP MON WITH CONDITIONS BACK TO SCA CRITERIA. THIS TIME THE NE FLOW
SHOULD DRIVE INTO OUR GEORGIA WATERS AND WILL HEADLINE SCA POSSIBLE
GEORGIA WATERS MON AFTN. SCA FOR SEAS WILL PROBABLY CONTINUE ON TUE
WITH ENE FLOW. WED AND THU...FLOW VEERS AS SFC LOW PRES MOVES
INTO S GEORGIA.

SHALLOW COASTAL FLOODING EXPECTED AGAIN TONIGHT...HEADLINES ARE
ANTICIPATED FOR THIS AFTERNOONS PACKAGE GIVEN CURRENT TRENDS FOR
INCREASING TIDAL DEPARTURES.

.CHS...
GA...NONE.
SC...SMALL CRAFT ADVISORY AMZ350.

30/24
Hazardous weather outlook, May 18, 4:38 AM EDT, 2 hours 28 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-181030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
438 AM EDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS MUCH OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA
THIS AFTERNOON AND EVENING. REFER TO THE LATEST SEVERE WEATHER
OUTLOOK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN AS WELL AS FOR THE SAVANNAH RIVER AT
CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAYBE REQUIRED TODAY OR TONIGHT.

30

In the hours before

Special weather statement, May 18, 4:43 AM EDT, 2 hours 23 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-182045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
443 AM EDT SUN MAY 18 2003

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
FOR ALL OF SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA...

A FRONTAL BOUNDARY IS LOCATED OVER THE LOWER SOUTHEAST GEORGIA COAST
THIS MORNING. A SEA BREEZE IS EXPECTED TO DEVELOP AND MOVE INLAND
AGAIN THIS AFTERNOON. ANY INTERACTION BETWEEN THE SEA BREEZE WITH
LEFT OVER BOUNDARIES FROM SATURDAY EVENINGS THUNDERSTORMS COULD ACT
AS A FOCUSING MECHANISM TO GENERATE STRONG THUNDERSTORMS. THE MAIN
THREAT WILL BE MARGINALLY SEVERE HAIL AND STRONG WINDS WITH THE
STRONGEST CONVECTION.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

30

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:01 PM EDTSpecial Marine WarningCHS119 min

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.